Key result
Minocycline linked to rare hypersensitivity reaction involving pericardial effusion and acute liver injury.
Why the study?
Minocycline-induced pericardial effusion is a very rare hypersensitivity reaction that is not well characterized as a main clinical manifestation.
Case Report (n=1)
Minocycline can cause a rare but severe hypersensitivity reaction presenting as pericardial effusion and acute mixed liver injury without lung, skin, or joint involvement.
Clinicians should consider minocycline hypersensitivity in unexplained pericardial effusion with liver injury; this case leaves open incidence and risk-factor questions.
OBJECTIVE: To describe a reversible hypersensitivity reaction characterized by pericardial effusion and acute mixed liver injury in a woman treated with minocycline. CASE SUMMARY: A 39-year-old white woman developed dyspnea and chest pain with pericardial effusion on echocardiography approximately 20 days after starting minocycline treatment. Additional manifestations consisted of eosinophilia and liver injury. No lung, skin, or joint involvement was noted; antinuclear antibody testing was negative. DISCUSSION: Minocycline has been associated with rare but severe hypersensitivity reactions and autoimmune disorders, generally involving the lungs, skin, or joints. We observed a patient with an unusual minocycline-induced reaction with pericardial effusion and acute mixed liver injury. The number of spontaneously reported cases in national and international databases indicates that minocycline-induced pericardial effusion is very rare as a main clinical manifestation. CONCLUSIONS: Clinicians should be aware of the possibility of pericardial effusion without lung, skin, or joint involvement as an adverse effect of minocycline.
No takes yet. Share an insight, caveat, or question.
Christe et al. (2000) conducted a case report in Pericardial effusion (n=1). Minocycline was evaluated on Pericardial effusion and acute mixed liver injury. Minocycline exposure in a 39-year-old woman resulted in a rare hypersensitivity reaction characterized by pericardial effusion and acute mixed liver injury 20 days after treatment initiation.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: